Alert archive / Illinois / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 95, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at Aug 16, 1997, 2:42 AM CDT for Knox County, Illinois. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 16, 1997, 2:42 AM CDT (07:42 UTC)
- Expired
- Aug 16, 1997, 3:30 AM CDT
- In force
- 48 min
- Issued by
- NWS Lincoln, IL
- Area
- Whole counties
County Knox County, IL
The radar
The Quad Cities radar (KDVN), 82 km from the middle of the area, began a volume at 07:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 7.7 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2106 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 1224 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 87 m²/s²
- 0-3 km storm-relative helicity
- 156 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 5.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSPI 160744 RRA SVRSPI ILC095-160830- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LINCOLN IL 242 AM CDT SAT AUG 16 1997 * SEVERE THUNDERSTORM WARNING FOR KNOX COUNTY IN WEST CENTRAL ILLINOIS * UNTIL 330 AM CDT * SOME LOCATIONS AFFECTED GALESBURG WATAGA KNOXVILLE WILLIAMSFIELD * AT 240 AM CDT LINCOLN DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM BEGINNING TO ENTER WEST CENTRAL KNOX COUNTY JUST rWEST OF GALESBURG. THE STORM WAS MOVING EAST AT 35 MPH. THIS STORM IS CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. GET INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. GEELHART/KETCHAM
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 2:27 AM CDT, 15 minutes earlier.
Area forecast discussion, Aug 16, 2:27 AM CDT, 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 225 AM CDT SAT AUG 16 1997 NICE 850 LLJ IS HELPING TO MAINTAIN A FEW NOCTURNAL TSRA ACROSS NWRN SECT OF CWA. SFC ANAL SHOWS WK SFC TROF AND 700H MID LVL TROF HAVE BEEN JUST ENOUGH TO SET OFF CONVECTION AS AIRMASS REMAINS UNSTABLE. UNSTABLE AIRMASS WILL REMAIN IN PLACE TDY AS SFC CLD FRONT OVER NRN PLAINS MAKES ITS WAY CLOSER TO CEN IL THIS AFTN AND THIS EVE. OUTFLOW BOUNDARY FROM THIS MORNINGS CONVECTION WILL HAVE TO BE WATCHED LATER TODAY FOR POSSIBLE REDVLPMNT AS GOOD SFC HEATING AND GOOD MOISTURE COMBIME FOR CAPE VALUES IN THE 2000-4000 RANGE. ETA SEEMS TO BE THE FASTEST WITH MOVING CLD FRONT CLOSER TO IL WITH SFC TROF AHEAD OF THE FRONT PROBABLY THE FOCUS OF TSRA THIS AFTN AND EVE. BOTH MODELS MOVE THE FRONT FAIRLY SLOW AS UPR LVLS WINDS GO PARALLEL TO FRONT WITH ETA VERIFING THE BEST SO FAR. VERY UNSTABLE AIRMASS THIS AFTN SO MENTION OF SVR IN ZONES NOT A BAD IDEA. SO LIKELY POPS LOOK RIGHT ON TARGET. AS FOR TEMPS. FWC NUMBERS STILL TOO COOL WITH GOOD LLJ PUMPING LOTS OF WARM AIR AND HUMID AIR INTO IL. GOING ZONES LOOK FINE FOR TEMPS ABOVE FWC NUMBERS. LIKE HUMID WORDING. PIA 91/71 7+ SHPI 92/72 7+ DEC 92/72 7+ CMI 91/72 7+ LWV 94/73 77 KETCHAM
Nearby
Severe Thunderstorm Warnings in Illinois, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.